Alert archive / Connecticut / Flash Flood Warnings in 2004
Flash Flood Warning 40, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Sep 18, 2004, 11:04 AM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2004, 11:04 AM EDT (15:04 UTC)
- Expired
- Sep 18, 2004, 3:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
The radar
The Brookhaven radar (KOKX), 104 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 2:12 PM EDT | FLOOD | New Milford, CT | HOUSATONIC BANKFUL AND RISING AT VETERANS PLAZA. EAST ASPETUCK RIVER OVER BANKS AT WELLS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 181503
FFWALY
CTC005-181900-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1104 AM EDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS CONTINUED THE
* FLASH FLOOD WARNING FOR...
LITCHFIELD COUNTY IN NORTHERN CONNECTICUT
* UNTIL 300 PM EDT
* AT 1100 AM EDT...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN OVER
PORTIONS OF THE COUNTY. THERE MAY BE A BREAK IN THE RAIN FOR A
WHILE BUT UNTIL THE COLD FRONT PASSES THROUGH LATER THIS AFTERNOON
ANOTHER INCH OR SO OF RAIN MAY FALL OVER THE AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 4165 7351 4148 7332 4164 7300 4201 7302
4204 7346
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:50 AM EDT, 14 minutes earlier.
Area forecast discussion, Sep 18, 10:50 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION..UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1050 AM EDT SAT SEP 18 2004 .SHORT TERM (TODAY)...REMNANTS OF IVAN OVER DELMARVA WILL MOVE OFFSHORE THIS AFTERNOON AND TONIGHT. WILL ALLOW FLOOD WATCH TO EXPIRE HAVE FLOOD WARNINGS OUT FOR ALL COUNTIES WHICH WERE IN WATCH. UPDATING GRIDS BASED ON CURRENT RADAR/OBSERVATIONS AND TRENDS. BACK EDGE OF RAIN MOVING TO THE SOUTHEAST AT ABOUT 15 MPH. && .LONG TERM (SUNDAY THROUGH FRIDAY)...SEE PREVIOUS DISCUSSION. && .AVIATION...CONDITIONS WILL IMPROVE NORTH TO SOUTH AS RAIN MOVES OFF TO SOUTHEAST. VFR CONDITIONS AT KALB AREA EARLY AFTERNOON. IFR KPOU IMPROVING TO MVFR EARLY THIS AFTERNOON THEN VFR BY LATE AFTERNOON/ EARLY EVENING. SKIES WILL EVENTUALLY CLEAR OUT TONIGHT AS HIGH PRESSURE BUILDS IN. && .HYDROLOGY...NUMEROUS FLOOD WARNINGS IN EFFECT ACROSS FORECAST AREA. SEE STATEMENTS AND WARNINGS FOR DETAILS. ALSO SEE OUR PRELIMINARY LOCAL STORM REPORT. AFTER RAIN EXITS AREA THIS AFTERNOON...A LONG PERIOD OF DRY WEATHER EXPECTED AS LARGE HIGH PRESSURE BUILDS IN THEN DOMINATES. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
Hazardous weather outlook, Sep 18, 4:29 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 429 AM EDT SAT SEP 18 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON... BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL... CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR... EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE... GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON... HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON... LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY... MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ... NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE... RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS... SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON... TORRINGTON...TOWNSHEND...TROY...WARRENSBURG... WATERVLIET AND WHITEHALL 429 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD COUNTY WEST INTO ULSTER COUNTY. A FLOOD WATCH IS IN EFFECT THROUGH 11 AM. ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER SERVICE IN ALBANY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 18, 9:06 AM EDT, 1 hour 58 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP C 0905AM SAT SEP 18 2004 #1 0000001 000 CDSO WLSR APTS 02329 FILE 28 DELAWARE CO SHERIFF NY0120000 SEP 18-04 TO ATTN SEMO DUTY OFFICER BE ADVISED AS OF 0900 HRS THIS DATE A STATE OF EMERGENCY HAS BEEN DECLARED FOR ALL OF DELAWARE COUNTY. AT THIS TIME THE LIST OF DAMAGED ROADS IS EXTENSIVE WITH EVACUATIONS IN PROGRESS OF THE DOWNSVILLE AREA. NO TRAVEL WITHIN THE COUNTY EXCEPT FOR EMERGENCY PURPOSES. AUTH MORRISON,GLENN W DEP DIR EMERG SERVICES AVERY 0904 OPER - AVERY,THOMAS D 0905
Local storm report, Sep 18, 9:09 AM EDT, 1 hour 55 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0908AM SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03386 FILE 28 SP HORSEHEADS NY1070100 SEP 18-04
TO APB
THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -
ST RT 427, TOWN OF ASHLAND
CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND
LOCALIZED FLOODING IN VILLAGE OF WELLSBURG
STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
HARRIS HILL ROAD TO MAIN STREET
AUTH CAPT EDWARD P MOFFE KLUCHONIC 9-07AM
OPER - KLUCHONIC,REBECCA A 0908Local storm report, Sep 18, 9:10 AM EDT, 1 hour 54 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0909AM SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03387 FILE 28 SP HORSEHEADS NY1070100 SEP 18-04
TO APB
THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -
ST RT 427, TOWN OF ASHLAND
CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND
LOCALIZED FLOODING IN VILLAGE OF WELLSBURG
STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
HARRIS HILL ROAD TO MAIN STREET
AUTH CAPT EDWARD P MOFFE KLUCHONIC 9-07AM
OPER - KLUCHONIC,REBECCA A 0908Local storm report, Sep 18, 9:19 AM EDT, 1 hour 45 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP C 0918AM SAT SEP 18 2004 #2 0000002 000 CBSO WLSR APTS 04080 FILE 28 BROOME CO 911 CENTER NY003013P SEP 18-04 TO ATTN SEMO DUTY OFFICER AS OF 0900 HRS THIS DATE A STATE OF EMERGENCY HAS BEEN DECLARED IN BROOME COUNTY DUE TO EXTENSIVE FLOODING THERE ARE MULTIPLE ROAD CLOSURES ESPECIALLY IN EASTERN BROOME COUNTY/ OLD ROUTE 17 CORRIDOR EVACUATIONS HAVE/ARE TAKING PLACE IN CONKLIN/DEPOSIT/VESTAL/ENDWELL NON EMERGECNY USE OF WATERWAYS BANNED AS WELL AS TRAVEL IN FLOODED AND EVACUATED AREAS AUTH RAY SEROWIK ACTING DIR EMERGECNY SERVICES BRYAN 0916 OPER - BRYAN,JAMES 0918
Local storm report, Sep 18, 9:24 AM EDT, 1 hour 40 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP F 0923AM SAT SEP 18 2004 #1 0000001 000 FERN WLSR APTS 03381 FILE 28 SP LIBERTY NY1520100 SEP 18-04 TO APB ROAD CLOSURE 9/18/04 STATE ROUTE 17 IS CLOSED AT EXIT 94 WESTBOUND UNTIL FURTHER NOTICE DUE TO FLOODING IN DELAWARE COUNTY AND SULLIVAN COUNTY STATE ROUTE 17 IS ALSO CLOSED EASTBOUND IN DELAWARE COUNTY AUTH SGT/SC HAFELE SENT SGT HOERMANN 9-20A OPER - PAYTON,ANDREW M 0923
Local storm report, Sep 18, 10:52 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1052 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1047 AM FLASH FLOOD NORTH BLENHEIM 42.47N 74.44W
09/18/2004 SCHOHARIE NY TRAINED SPOTTER
DARLING HOLLOW CREEK, BETTY BROOK, WESTKILL FLOODING.
WATER FROM SCHOHARIE CREEK NOW ON RT 30 NR BLENHEIM
&&
AWIPSUSRThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 5:00 AM EDT | Flash Flood Warning | ALY | Northwest Hills Planning Region | 6 hr |
Nearby
Flash Flood Warnings in Connecticut, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.